Diphenoxylate with atropine overdose; Atropine with diphenoxylate overdose
Lomotil is a prescription medicine used to treat diarrhea. Lomotil overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Lomotil contains two drugs that can be harmful in large amounts. They are:
- Diphenoxylate (an opioid)
Medicines with these names contain atropine and diphenoxylate:
Other medicines may also contain atropine and diphenoxylate.
Symptoms of a Lomotil overdose include:
- Slow breathing, or breathing stops
- Pounding heartbeat (palpitations)
- Rapid heartbeat
- Slowdown or stoppage of the bowels
- Coma (decreased level of consciousness, lack of responsiveness)
- Seizures (convulsions)
- Dry mucous membranes in the mouth
- Eye changes in pupil size (may be small, normal-sized, or large)
- Eyes move quickly from side to side
- Flushed skin
- Hallucinations (seeing or hearing things that aren't there)
- Urination difficulty
Note: Symptoms may take up to 12 hours to appear.
Seek medical help right away. DO NOT make a person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
Tests that may done include:
- Chest x-ray
- ECG (electrocardiogram or heart tracing)
- Fluids through a vein (by IV)
- Activated charcoal
- Medicine to reverse the effect of atropine
- Medicine to reverse the effect of the diphenoxylate
- Breathing support, including tube through the mouth and connected to a breathing machine (ventilator)
Some people may need to stay in the hospital to be monitored.
How well someone does depends on how much medicine was swallowed and how quickly treatment is received. The faster medical help is given, the better the chance for recovery.
A hospital stay may be needed for more doses of the medicines that reverse the effects of the drug. Complications, such as pneumonia, muscle damage from lying on a hard surface for a prolonged period of time, or brain damage from lack of oxygen may result in permanent disability. However, unless there are complications, long-term effects and death are rare.
People who quickly receive medicine to reverse the effect of the opioid usually get better within 24 to 48 hours. However, children do not do as well.
Aronson JK. Atropine. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:754-755.
Cole JB. Cardiovascular drugs. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 147.
Nikolaides JK, Thompson TM. Opioids. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.
Last reviewed on: 10/3/2019
Reviewed by: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.